Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 150, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 21, 2018, 2:57 PM EDT for 4 counties in Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 2:57 PM EDT (18:57 UTC)
- Expired
- Sep 21, 2018, 3:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ohio County, IN, Switzerland County, IN, Boone County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY
The radar
The Cincinnati radar (KILN), 115 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:03 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 21, 2:03 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 203 PM EDT Fri Sep 21 2018 .SYNOPSIS... A strong cold front will cross the region this afternoon interacting with a humid and unstable airmass, producing showers and thunderstorms. The front will stall in the Tennessee Valley while high pressure builds across the Great Lakes through the weekend. Much cooler weather can be expected this weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A strong mid level shortwave is forecast to move into the Great Lakes today. Ahead of the shortwave, a strong cold front will advance eastward into the Ohio Valley. Latest runs of the mesoscale models continue to show differences in timing/placement/coverage of the convection for this afternoon and evening. Latest operational HRRR develops convection along and ahead of the front in the northern zones, but does not show much across our southwest. Am not ready to buy in this solution until some newer CAMs are analyzed late this morning into early afternoon. As a result, PoPs will be kept as is for now. With temperatures forecast to reach the upper 80s and dewpoints in the upper 60s, mixed layer CAPES should be between 1000-2000 J/kg (moderate instability). Add in 0-6 km bulk shear between 40 kts and 50 kts, there will be some organization, especially north. The main severe weather threat should be damaging winds with some stronger synoptic winds aloft combining with favorable delta theta e values of 20 K or higher, and DCAPES 1000 J/kg or greater. Hail will be a much lesser threat as mid level lapse rates are forecast to be poor (5 C/km) and the hail growth zone indicates "skinny CAPE" values which are not conducive to large hail stones. SPC pretty much has our entire CWFA in a slight risk for severe and will continue to mention this in the HWO. Ahead of the thunderstorm development, winds will increase and gusts over 30 mph are expected. As mentioned above, expect highs this afternoon to top out in the upper 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Trend of the models is quicker with the backedge of the thunderstorms. The majority of the models have the thunderstorms along or southeast of the I-71 corridor by 00Z. The thunderstorms should move south and east of the fa by 06Z tonight. High pressure will build in tonight, but with moist low levels, low clouds are expected to develop after the rains end. Temperatures will drop down to the lower to mid 50s across the northern counties and around 60 in the south. Today's cold front will stall across TN/KY. The GFS is the most aggressive in bringing the some overrunning rain back into the southern portions of the fa. Backed off on PoPs, limiting slight chance PoPs in the southwest KY counties. Highs will be much cooler Saturday. The expected cloud cover will combine with northeast winds to hold temperatures in the mid 60s. The moisture return continues into Saturday night into Sunday. The precipitation will be limited to southern Ohio and northern Kentucky. && .LONG TERM /MONDAY THROUGH FRIDAY/... Front to lift back north as a warm front Monday with pcpn chances increasing and some marginal instability developing. Will increase pops to high chance and mention thunder. Temperatures will warm with highs Monday from the lower 70s northeast to the mid/upper 70s south. A cold front to push across the area late Tuesday night into Wednesday. Will continue to ramp pops up to likely category. In the warm sector temperatures look to be above normal with highs Tuesday from the mid 70s north to near 80 south. Precipitation, clouds, and frontal passage will cool temperatures a little below normal. Highs Wednesday to range from the upper 60s northwest to the lower 70s southeast. Surface high pressure to build into the Great Lakes Thursday offering dry weather and seasonably cool temperatures. Thursdays readings to top out in the mid 60s to near 70. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A strong cold front will move southeast through the Great Lakes and Ohio Valley this afternoon into tonight. A relatively tighter pressure gradient associated with the approaching front, along with mixing stronger winds aloft, will keep south to southwest winds gusty through much of the afternoon. Winds will gust between 20 knots and 30 knots. Otherwise, showers and thunderstorms are forecast to develop along and ahead of the cold front as diurnal instability combines with low level convergent forcing. Have continued with TEMPO MVFR conditions in TSRA at all terminals. As usual, there will be pockets of IFR visibilities in the stronger storms. Showers and storms will be exiting the terminals this evening, allowing drier conditions to move in on northerly winds. VFR conditions are expected. On Saturday, aforementioned frontal boundary will have stalled in the Tennessee River Valley. Some weak upper level energy along with lower to mid level moisture may result in a chance of light rain near and south of the Ohio River during the afternoon. Conditions should still remain VFR for all locations. OUTLOOK...Thunderstorms possible Monday through Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman/Sites NEAR TERM...Hickman/Sites SHORT TERM...Sites LONG TERM...AR AVIATION...Hickman
Hazardous weather outlook, Sep 21, 11:05 AM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1105 AM EDT Fri Sep 21 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-221200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 1105 AM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Thunderstorms will develop over the region this afternoon, and will continue across parts of the area into this evening. A few of these storms may be severe with the main severe weather threat being damaging winds. The main time frame for severe weather to occur will be between 5 pm EDT and 10 pm EDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening.
In the hours before
Special weather statement, Sep 21, 2:46 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
246 PM EDT FRI SEP 21 2018
INZ075-080-KYZ089>091-211915-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
246 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...EASTERN
CARROLL...CENTRAL BOONE AND WESTERN GALLATIN COUNTIES UNTIL 315 PM
EDT...
At 245 PM EDT, radar indicated a strong thunderstorm near Vevay,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Vevay, Warsaw, Florence, Fairview, Ghent, Patriot, Ethridge, Center
Square, Braytown, Aberdeen, Steele Bottom, Markland, Avonburg,
Moorefield, East Enterprise, Allensville, Quercus Grove, Mount
Sterling, North Landing and Jacksonville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3870 8522 3870 8520 3876 8520 3890 8517
3894 8480 3876 8481 3869 8522
TIME...MOT...LOC 1845Z 265DEG 29KT 3881 8510The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:22 PM EDT | Special Weather Statement | ILN | Logan | 23 min |
| Sep 21, 3:38 PM EDT | Special Weather Statement | ILN | Champaign, Delaware, Union | 52 min |
| Sep 21, 4:28 PM EDT | Special Weather Statement | ILN | Delaware, Madison | 32 min |
| Sep 21, 4:32 PM EDT | Special Weather Statement | ILN | Union | 28 min |
| Sep 21, 4:57 PM EDT | Special Weather Statement | ILN | Franklin | 33 min |
| Sep 21, 5:26 PM EDT | Special Weather Statement | ILN | Licking | 34 min |
| Sep 21, 5:31 PM EDT | Special Weather Statement | ILN | Butler | 29 min |
| Sep 21, 5:45 PM EDT | Special Weather Statement | ILN | Madison | 30 min |
| Sep 21, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Madison, Pickaway | 41 min |
| Sep 21, 6:35 PM EDT | Special Weather Statement | ILN | Franklin | 25 min |
| Sep 21, 6:44 PM EDT | Special Weather Statement | ILN | Licking | 31 min |
| Sep 21, 6:49 PM EDT | Special Weather Statement | ILN | Fairfield | 26 min |
| Sep 21, 7:13 PM EDT | Special Weather Statement | ILN | Fairfield | 32 min |
| Sep 21, 2:46 PM EDT | Special Weather Statement | ILN | Gallatin | 29 min |
| Sep 21, 3:01 PM EDT | Special Weather Statement | ILN | Carroll | 29 min |
| Sep 21, 3:33 PM EDT | Special Weather Statement | ILN | Campbell, Grant, Kenton, Pendleton | 27 min |
| Sep 21, 3:54 PM EDT | Special Weather Statement | ILN | Campbell, Grant, Kenton, Pendleton | 36 min |
| Sep 21, 4:23 PM EDT | Special Weather Statement | ILN | Bracken, Mason | 37 min |
| Sep 21, 4:55 PM EDT | Special Weather Statement | ILN | Mason, Robertson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.